MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI HALBERD; PERIPHERAL GUIDE WIRE

ASAHI INTECC CO., LTD. ASAHI HALBERD; PERIPHERAL GUIDE WIRE
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Single reporter exemption #e2015028.The importer report number used for this report was generated from the importer registration number, current year, and sequential number that match the manufacturer report number.The returned guide wire had its coil wire elongated for approximately 11cm distal to the mid solder designed to sit at 45mm from the tip.The elongated coil wire remained in one piece with the ball tip attached on the distal end.The core wire was found fractured at approximately 45mm distal to the mid solder.Microscopic observation of the core wire found that the core wire was severely twisted and wrenched off due to excessively applied torsion.At 15mm distal to the mid solder, fractured portion of the proximal solder of the inner coil wire was found on the bare core wire.On the distal side of the returned guide wire, elongation of the coil wire started at approximately 21mm proximal to the ball tip.Under the elongated coil wire, the inner coil wire was exposed.The proximal end of the exposed inner coil wire showed machine-cut face that was made during manufacturing process; only the proximal solder of the inner coil wire was fractured.Disarrangement of coils due to accumulated torsion was observed on the exposed inner coil wire.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and investigation outcome, it was presumed that continuous torsion was applied on the guide wire likely when the wire tip was being trapped in the severely calcified cto.As the accumulated torsion exceeded the product's design limit, the core wire became fractured.With the fractured core, the guide wire might look buckled or bent under fluoroscopy.Tensile stress generated with wire removal likely made the coil wire to elongate and the fractured core to come off the inner coil wire.It was concluded that this event was not attributed to product quality.Instructions for use states that: [warnings] observe movement of this guide wire in the vessels.Before this guide wire is moved or torqued, the tip movement should be examined and monitored under fluoroscopy.Do not move or torque the guide wire without observing corresponding movement of the tip.In addition, ensure that the distal tip of this guide wire and its location in the vessel are visible during manipulations of the guide wire; [warnings] when torquing this guide wire inside the blood vessel, do not torque continuously in the same direction.This may cause the guide wire to become damaged or break apart, causing injury to the blood vessel or leaving fragments inside the vessel.When torquing the guide wire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (720°) in the same direction; and, [malfunction and adverse effects] damage (kink, bend, break apart).
 
Event or Problem Description
It was reported that the procedure was to treat a severely calcified, flush cto of the proximal left sfa at the profunda.Via pedal access, a 4 french sheath was placed and non-asahi guide wire and catheter were advanced retrogradely and tried to break through the proximal cap of the cto.When the guide wire reached the cap and then exchanged for the asahi guide wire.(the removed non-asahi guide wire was also advanced via the right femoral access with a support catheter.) the non-asahi catheter was replaced with a non-asahi 3.0 x 40mm pta balloon on the asahi guide wire and ballooned the area for 5 min.After the dilatation the physician advanced the wire and balloon and the wire appeared to buckle/bend forward of the distal end of the balloon.Either on the calcified cap or the vessel might have gone into spasm.When he started to move the wire back after it bent, he noticed that the wire looked broken at the distal tip and that it was starting to separate.He took the balloon out of the patient and then took a non-asahi catheter in over the asahi wire covering it completely and he pulled the wire and the catheter as a unit.The patient treatment was completed successfully from the femoral access.No harm was done to the patient due to the wire breaking.
 
Additional Manufacturer Narrative
Asahi intecc has determined that the date recorded in block b4 "date of this report" was erroneously reported as the date the report was submitted rather than the date the initial reporter provided the information about the event to the company.Corrective action has been taken to clarify which date should be provided in the report.This supplemental report is intended only to correct the date provided in block b4 to reflect the date the initial reporter provided the information about the event to the company.

Brand Name
ASAHI HALBERD
Common Device Name
PERIPHERAL GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, 489-0 071
JA  489-0071
MDR Report Key8743202
Report Number3003775027-2019-00106
Device Sequence Number2371964
Product Code DQX
UDI-Device Identifier04547327106849
UDI-Public(01)04547327106849(17)210131(10)180214A231
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K150445
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2019
Report Date (Section F) 06/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model NumberN/A
Device Catalogue NumberPHW18R301S
Device Lot Number180214A231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/12/2019
Event Location Hospital
Date Report to Manufacturer06/13/2019
Initial Date Received by Manufacturer 06/13/2019
Supplement Date Received by Manufacturer06/13/2019
Initial Report FDA Received Date06/28/2019
Supplement Report FDA Received Date01/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR